Use of moderate and strong opioids is associated with an increased risk of hip fractures in people with Alzheimer’s disease, according to a study published in PAIN
(online, 12 October 2018).
The researchers set out to investigate whether incident opioid use is associated with an increased risk of hip fractures among people with Alzheimer’s disease who are not in hospital, and assess the association in terms of duration of use and opioid strength.
To do this, they carried out a matched cohort study of 23,100 people living in the community who were diagnosed with Alzheimer’s disease between 2010 and 2011 and compared incident opioid user with opioid non-users.
Those taking opioids were found to have twice the risk of hip fracture compared to non-users (inverse probability of treatment [IPT]-weighted hazard ratio [HR]: 1.96; 95% confidence interval [CI]: 1.27–3.02). The risk was elevated during the first two months of use but attenuated after that.
Furthermore, their results suggested an increase in the risk of hip fracture with increasing opioid strength. Weak opioids, such as codeine and tramadol, were not associated with increased risk (IPT-weighted HR: 1.75; 95% CI: 0.91-3.35); however, moderate opioids, such as buprenorphine, were associated with a two-fold risk (IPT-weighted HR 2.10; 95% CI: 1.41-3.13) and strong opioids, such as fentanyl, were associated with an almost three-fold risk (IPT-weighted HR 2.89; 95% CI: 1.32-6.32).
The researchers said that there may be several underlying mechanisms explaining the association between opioid use and increased risk of hip fracture. Central nervous system (CNS) effects such as dizziness and sedation are common adverse effects of opioid therapy, especially during the initiation phase, and these CNS effects may result in an increased risk of fall-related fractures.
The use of opioids is also often associated with polypharmacy, they said, which represents an additional risk of drug-induced confusion and falls.
Further research is needed to find out whether the risk of injurious falls is avoidable by slow titration of opioid doses in the beginning of treatment, they concluded.